Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News  Bored?

Author Topic: longtime Atenolol user for tachycardia/anxiety, now having issues, sharing story  (Read 159 times)

0 Members and 1 Guest are viewing this topic.

Offline spaceplus

  • Newbie
  • *
  • Posts: 10
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Hi, I just thought I'd share my long story about taking Atenolol, and maybe spark some discussion about this drug, which I know is popular among cardiophobes. Feel free to disregard this post if it does not apply to you, of course.

I started taking Atenolol at age 18 for inexplicably high, forceful resting heartrate - a bit over 100 as i recall - which would skyrocket for no apparent reason after minimal exertion, after hot showers, etc. This caused (but was not caused by, at least consciously) a lot of anxiety and panic for me. As it was explained to me at the time, some people just have overactive adrenaline responses, and taking a beta blocker works to block the adrenaline response and restore a normal heart rate.

I started taking 50mg at age 18, and it worked beautifully. My racing heart rate was lowered to a normal range and I had no side effects.

Then, when I was 22, I noticed that my heartrate was sometimes becoming very low, dipping into the 40s at night. So I cut my dose to 25MG, and this brought an improvement, and seemed to give the same effect that the 50mg had originally given me, without the extreme low heartrate.

About a year ago, at age 34, I noticed that my heartrate was once again becoming very low - however, it was only happening intermittently. Some days it would be in a normal range, other days it would be in the low 50s and felt faint.

I have experimented with taking 12.5mg a day, which sometimes works to keep my heart rate in my usual range, but other days feels like it is not controlling my heartrate, which will shoot up to 100 BPM, as if my body is reverting to its pre-Atenolol hyper-adrenergic state.

So, basically, I am in a situation where I cannot find a daily dose of Atenolol that regulates my heartrate as it once did. I am either too low, or too high - with a few days in the 'stable' range that I was accustomed to for the first 16 years of my Atenolol use.

This is very mysterious and troubling to me. If I take the Atenolol -- even a small 12.5mg dose, I sometimes get an extremely low, faint heartrate an hour later that lasts all morning and afternoon. But if I take no Atenolol at all, I can get runaway tachycardia and palpitations that often lead to extreme anxiety. Or, I can take 25mg and still have a heartrate slightly on the jumpy/adrenaline-pumping side. It's a mixed bag. Some days I have just chewed on an Atenolol pill, biting little shavings off throughout the day, to try and modulate my heartrate "as needed", hour-to-hour, so as not to drive the heartrate either too low or too high. <--- this seems very neurotic and nutty, I know.

I just don't understand how my body's response to this drug can be so variable, and how it seems to react differently to different doses as the years go on. 12.5/25mg are small doses, as well. I could not tolerate 50MG at this point, because my heart rate tends often to be too low on 25, let alone 50. Which raises the question, why? Why was I able to tolerate 50mg for several years, only to grow unable to tolerate it (due to low heartrate)? Is the Atenolol somehow changing my body's receptor/adrenaline system over years of continued use? Some people take 100MG of this drug for years.

Does anyone else have a longterm history of Atenolol use for tachycardia/anxiety?
Bookmark and Share

Offline vardnas

  • Hero Member
  • *****
  • Posts: 1655
  • Country: us
  • Rec's: 94
  • Gender: Female
    • Poke This Member
Well, I think the short answer to your question is that people and their bodies change. Are you concerned about your changes in dose tolerance because you think it's signifies a problem with your heart? Also, what does your doctor say? I feel like it could be an easy enough fix to simply change your meds to another beta blocker. Since you're posting on a health anxiety board, I have to askódo you struggle with anxiety?
Bookmark and Share
In case anyone is still confused:  googling your symptoms will cause you to remain in a state of extreme anxiety. Stepping away from the internet is the first step toward lasting peace.

Offline patmob

  • Sr. Member
  • ****
  • Posts: 494
  • Rec's: 6
  • Personal text
    • Poke This Member
First - you should not be "experimenting" with a prescription drug - EVER.  If you have concerns about how it is working call your doctor.

Second - sometimes the body just gets used to a drug and they can put you on another.
Bookmark and Share

Offline marc

  • Community Greeter
  • Hero Member
  • *****
  • Posts: 7458
  • Country: us
  • Rec's: 64
  • Gender: Male
  • Mood: Busy
    Busy
    • Poke This Member
There are many beta blockers on the market that may help you better. It is ill
advised to experiment with beta blockers and you should call your physician.
Bookmark and Share
If you're going through hell, keep going.
Never, Never, Never, give up.

Offline spaceplus

  • Newbie
  • *
  • Posts: 10
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
I have spoken to my doctor. I am taking a prescription medication, so it more or less goes without saying that I have spoken to my doctor. I am not 'experimenting' in the sense that I am recklessly 'abusing' Atenolol to intoxicate myself.  I 'experimented' with altering the dose under doctor's orders. I'm posing some general questions about the effects of Atenolol/beta blockers in this thread.
Bookmark and Share

Offline marc

  • Community Greeter
  • Hero Member
  • *****
  • Posts: 7458
  • Country: us
  • Rec's: 64
  • Gender: Male
  • Mood: Busy
    Busy
    • Poke This Member
My wife is a long time pharmacist and she said in some cases doctors try different beta blockers to see
which one works best.
Bookmark and Share
If you're going through hell, keep going.
Never, Never, Never, give up.

Offline mollyfin

  • Hero Member
  • *****
  • Posts: 3949
  • Rec's: 35
  • Personal text
    • Poke This Member
Have you kept track of which brands of the drug you've been given?  Different generics can have different side effects and levels of effectiveness.

I take atenolol too, for similar reasons as you.
Bookmark and Share

Offline i960

  • Full Member
  • ***
  • Posts: 112
  • Rec's: 1
  • Gender: Male
  • Personal text
    • Poke This Member
What have previous EKGs shown?
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
4 Replies
997 Views
Last post July 22, 2008, 06:22:17 AM
by Xalatimo
2 Replies
381 Views
Last post November 10, 2011, 09:01:49 PM
by dysphoria87
1 Replies
248 Views
Last post April 15, 2012, 10:54:26 AM
by Cuchculan
4 Replies
385 Views
Last post June 22, 2013, 03:59:02 PM
by br350
2 Replies
114 Views
Last post May 27, 2014, 07:49:26 AM
by marc

anything